Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 51, NWS Tucson, AZ

August 3, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2008, 11:20 PM MST for Pima County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 11:20 PM MST (06:20 UTC)
Expired
Aug 4, 2008, 12:45 AM MST
In force
85 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 6.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2527 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 040620
FFWTWC
AZC019-040745-
/O.NEW.KTWC.FF.W.0051.080804T0620Z-080804T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1120 PM MST SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 1245 AM MST

* AT 1117 PM MST...STORMS WITH VERY HEAVY RAINFALL CONINTUED TO      
  IMPACT PARTS OF THE GREATER TUCSON AREA. THIS WILL LEAD TO MORE    
  STREET FLOODING THIS EVENING.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA
  FOOTHILLS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3243 11088 3207 11077 3202 11111 3243 11108

$$
2 follow-up statements
000 
WGUS75 KTWC 040632
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1132 PM MST SUN AUG 3 2008

AZC019-040745-
/O.CON.KTWC.FF.W.0051.000000T0000Z-080804T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1132 PM MST SUN AUG 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR EAST
CENTRAL PIMA COUNTY INCLUDING THE CITY OF TUCSON...

VERY HEAVY RAINFALL CONTINUE ACROSS PARTS OF TUCSON LATE THIS 
EVENING. AN AUTOMATED RAIN GAUGE SOUTH OF BROADWAY BLVD AND WEST OF 
SWAN ROAD IN TUCSON INDICATED NEARLY 1 INCH OF RAIN IN 30 MINUTES. 
OTHER AREAS AROUND TUCSON LIKE ORO VALLEY HAVE RECEIVED OVER 1 INCH 
DURING THE PAST HOUR IN SPOTS. EXCESSIVE RUNOFF FROM THIS HEAVY 
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

REMEMBER...BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT 
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3243 11088 3207 11077 3202 11111 3243 11108

$$
000 
WGUS75 KTWC 040744
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 AM MST MON AUG 4 2008

AZC019-040754-
/O.EXP.KTWC.FF.W.0051.000000T0000Z-080804T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1244 AM MST MON AUG 4 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM MST FOR EAST
CENTRAL PIMA COUNTY...

ALTHOUGH LIGHT TO MODERATE RAINFALL CONTINUES ACROSS EAST CENTRAL 
PIMA COUNTY...THE THREAT OF FLASH FLOODING HAS SUBSIDED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 
1245 AM MST.


LAT...LON 3243 11088 3207 11077 3202 11111 3243 11108

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:22 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 3, 9:22 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
922 PM MST SUN AUG 3 2008

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK.
DAYTIME HIGH TEMPERATURES WILL TREND CLOSE TO NORMAL FOR EARLY AUGUST.

&&

.DISCUSSION...A BUSY AFTERNOON AND EVENING ACROSS SOUTHEAST ARIZONA
AS EXPECTED. MCS HAS FORMED OVER OUR CWA TONIGHT...BEST FORECASTED
BY THE GFS. KEMX 88-D DISPLAY IMPRESSIVE AS OF 9 PM...WITH VIRTUALLY
ALL OF COCHISE COUNTY CONTINUING TO SEE WIDESPREAD RAINFALL. THE
SEVERE THREAT APPEARS TO BE DIMINISHING WITH THE LOSS OF DAYTIME
HEATING BUT SEVERAL MICROBURSTS CAUSED PROBLEMS EARLIER...WITH A
TREE FALLING ON A CAR IN SAFFORD AND ROOF DAMAGE NEAR SELLS /SEE
LSR ISSUED EARLIER/. THE THREAT OF FLOODING WILL CONTINUE OVERNIGHT
AS THE MCS SLOWLY DECAYS OVER SATURATING SOILS. JUST RECEIVED A
REPORT FROM SELLS EMERGENCY MANAGEMENT OF A WATER RESCUE IN PROGRESS
IN THE SELLS WASH...WITH TWO PEOPLE IN A PICKUP TRUCK STILL
UNACCOUNTED FOR.

AS FOR MONDAY...IT ALL DEPENDS ON HOW THE ATMOSPHERE RECOVERS FROM
THE CURRENT MCS. MAV AND MET GUIDANCE SUGGEST A MOSTLY CLOUDY DAY
WITH TEMPERATURES STRUGGLING INTO THE LOWER 90S. NAM IS SUGGESTING A
DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS TOMORROW...BUT THIS
MODEL IS ALSO DOING THE WORST WITH THE CURRENT CONVECTION. GFS IS
TRACKING THE CURRENT MCS BETTER...AND ITS POPS NEAR 30 PERCENT FOR
TUCSON LOOK MORE APROPRIATE WITH WIDESPREAD CLOUD COVER FOR MOST OF
MONDAY.

NO CHANGES REQUIRED TO THE FORECAST THIS EVENING.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
GRADUALLY DIMINISH OVERNIGHT. CEILINGS GENERALLY 6-8000 FT
AGL...WITH CONVECTIVE DEBRIS CLOUDS PERSISTING MUCH OF THE NIGHT.
MOSTLY CLOUDY SKIES MONDAY WITH LIGHT WINDS OF 5-15 KTS OUTSIDE OF
ANY THUNDERSTORMS. CONVECTIVE COVERAGE EXPECTED TO BE LESS ON MONDAY
COMPARED TO THAT SEEN ON SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

TURNER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 5:00 PM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
500 PM MST SUN AUG 3 2008

AZZ029-032>035-040930-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
500 PM MST SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

THERE IS AN INCREASING RISK OF SEVERE THUNDERSTORMS AND FLASH
FLOODING THIS EVENING. THUNDERSTORMS CONTINUED TO DEVELOP THIS
AFTERNOON...SOME ALREADY PRODUCING SEVERE WEATHER AND FLASH
FLOODING IN PARTS OF COCHISE COUNTY AND EARLIER AROUND SAFFORD.

THE AREAL COVERAGE OF STORMS WILL INCREASE ACROSS SOUTHEAST
ARIZONA THIS EVENING...IMPACTING CENTRAL AND EASTERN PIMA COUNTY
AS WELL AS PARTS OF SOUTHEAST PINAL AND SANTA CRUZ COUNTIES. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 3, 7:39 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     7 E SELLS               31.92N 111.76W
08/03/2008                   PIMA               AZ   EMERGENCY MNGR

            *** 2 INJ *** EMERGENCY MANAGEMENT REPORTED ROOF
            PARTIALLY BLOWN OFF HOME WITH 2 INJURIES.

&&

BTURNER
Local storm report, Aug 3, 9:13 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
913 PM MST SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      SELLS                   31.92N 111.88W
08/03/2008                   PIMA               AZ   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED WATER RESCUE IN PROGRESS IN
            SELLS WASH. TWO PEOPLE IN PICKUP TRUCK UNACCOUNTED FOR.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:26 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 3, 6:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 3, 6:28 PM MSTFlash Flood WarningTWCCochise92 min
Aug 3, 7:18 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 3, 7:44 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 3, 7:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 3, 8:17 PM MSTFlash Flood WarningTWCPima118 min
Aug 3, 10:15 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Aug 4, 7:53 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 4, 2:05 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.